advertisement
Question
Posted by: jskr | 2011-05-24

Addiction to Azor and Alcohol

I am in a very difficult position. My mother had been using Azor for over 7 years already, constantly increasing her doses (as an excuse to sleep). The extent of her usage was so bad that one chemist even refused to supply her anymore (this was about 4 years ago). This, and the combination of her alcohol usage is turning her into a person I don''t even recognise anymore. Combative, controlling, constantly falling and hurting herself  pleasant one day, agressive the next, in tears and heavily emotional the next.

She lives quite a distance from me, and refuses to listen to reason. I have asked her to limit her drinking, printed out data and information about the dangerous effects of her long term use of Azor etc. to no avail. Just one excuse after the other.

Unfortunately she doesn''t have medical aid, but I would like to know what options do I have, and what procedure can I follow to somehow force her to get treatment for her addiction?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Except in highly exceptional circumstances, no doctor should prescribe a dependency producing drug like Azor for more than a couple of months, and not 7 years. When the person requires an increasing dose to feel sedated by it, that is PROOF of dependency, and should be dealt with ONLY by a specialist psychiatrist with expertise in dependency. If she combines chronic Azor usage with alcohol, this is even more a reason for concern. These are addictions.
It was a responsible chemist who refused to continue supplying her, and sad that she apparently found others who were less correct and continued to supply her.
That she lives at a distance makes an already difficult situation even more difficult. And I suppose her GP, with whom one would need to discuss any attempt to get her into care, potentially involuntarily, is probably the one who has been feeding her addiction all these years.
Potentially, a good doctor who knows the patient and recognizes that there is a life-endangering addiction present, could, with the next of kin, arrange even for a compulsory admission, for assessment and potentially for treatment. I
Would it be possible to call and speak to this doctor, emphasizing that it's clear she has a serious chemical abuse problem, with Azor and alcohol, and needs specialist assessment and advice, and ask him to arrange for her to be seen by a suitable psychiatrist within reach ?
Maybe once she can see even he takes this seriously, she might accept the referral ?
Some suitable help, depending on where she lives, should be available through the state / provincial psychiatric services.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: Dave | 2011-05-25

Just a quick word of advice from someone who has been there:
One cannot just quit Azor or any of the related benzodiasipines cold-turkey. The rebound anxiety involved with this is extreme and worse than the original symptoms for which the drug was prescribed for. It is best to very slowly tapper off the drug. There is a lots of info on the net on how to come off these drugs while minimizing the withdrawal symptoms. I was on a dose of 0.5mg Azor 3 times a day for 4 months and tried to quit cold-turkey. I went through anxiety hell. Best to speak to a good psychiatrist or pharmacist who can assist in this regard.
Good luck

Reply to Dave
Posted by: jskr | 2011-05-24

Thank you for the response. As you can imagine, once a doctor or chemist catch on to her usage, she quickly finds another practitioner. I will try to contact her current DR, but she is a rather forceful/convincing personality, and easily pressures (especially young female) doctors into prescribing this for her.

Reply to jskr
Posted by: Romany | 2011-05-24

AZOR is a terrible terrible tablet.....

Reply to Romany
Posted by: cybershrink | 2011-05-24

Except in highly exceptional circumstances, no doctor should prescribe a dependency producing drug like Azor for more than a couple of months, and not 7 years. When the person requires an increasing dose to feel sedated by it, that is PROOF of dependency, and should be dealt with ONLY by a specialist psychiatrist with expertise in dependency. If she combines chronic Azor usage with alcohol, this is even more a reason for concern. These are addictions.
It was a responsible chemist who refused to continue supplying her, and sad that she apparently found others who were less correct and continued to supply her.
That she lives at a distance makes an already difficult situation even more difficult. And I suppose her GP, with whom one would need to discuss any attempt to get her into care, potentially involuntarily, is probably the one who has been feeding her addiction all these years.
Potentially, a good doctor who knows the patient and recognizes that there is a life-endangering addiction present, could, with the next of kin, arrange even for a compulsory admission, for assessment and potentially for treatment. I
Would it be possible to call and speak to this doctor, emphasizing that it's clear she has a serious chemical abuse problem, with Azor and alcohol, and needs specialist assessment and advice, and ask him to arrange for her to be seen by a suitable psychiatrist within reach ?
Maybe once she can see even he takes this seriously, she might accept the referral ?
Some suitable help, depending on where she lives, should be available through the state / provincial psychiatric services.

Reply to cybershrink | 1 comment (hide)
Posted by: JSKR | 2013-05-06

Hi Cybershrink. Since my query regarding my mothers Azor addiction 2 years ago, I can sadly report that the problem has just escalated. My mother has cut all contact with me because I spoke to her Dr and he cut off her supply. She has most certainly found another supplier. Unfortunately, her erractic behavior has escalated to threatening her own 84 year old mother with death, and contacting friends of mine on social media making all kinds of unfounded claims in the public domain. I think I have 2 options, 1. getting a restraining order (which I doubt will help because she claims people hacked her Facebook account), or 2. Have her committed. Can you perhaps advise me how to go about having her involuntarily committed? I do not know if she has a medical, nor do I have the funds to admit her to a private facility. Please cybershrink - I do not know what to do.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement